To the Editor.—
We report two previously stable hypertensive patients who started therapy with long-acting verapamil products and subsequently sustained left ventricular failure. Apparently, these patients developed acute heart failure within a few days of taking long-acting verapamil.
Report of Cases.— Case 1.—
An 81-year-old woman was admitted with progressively increasing dyspnea, pulmonary congestion, and leg swelling starting four to five days after use of long-acting verapamil (240 mg). On admission the patient was in sinus rhythm, with a blood pressure of 166/100 mm Hg. She had been taking methyldopa, 250 mg twice daily, for many years and recently was switched to long-acting verapamil therapy for "better blood pressure control." After treatment with intravenous lasix and oral captopril, these symptoms and findings resolved. She has maintained improvement subsequently with oral captopril treatment. There was no history of congestive heart failure.
Case 2. —
A 71-year-old woman with a long-standing